New Mexico, 2017High Wind in New Mexico, May 16, 2017
May 16, 2017 · NWS EPZ · 3 events in 3 counties and zones
A cold front with an associated upper trough and 120 knot jet moved across the border region and brought wind gusts up to 65 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with an associated upper trough and 120 knot jet moved across the border region and brought wind gusts up to 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 16, 2:44 AM MST, 9 hours 16 minutes earlier.
Area forecast discussion, May 16, 2:44 AM MST, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
344 AM MDT Tue May 16 2017
.SYNOPSIS...
Today should be rather windy as an upper level storm crosses the
region. A few thunderstorms may develop across the Gila and
Sacramento Mountains this afternoon. Many of these will actually
be dry storms with very gusty winds. It will also be a bit cooler
with the passing storm system. Breezy conditions will continue
through the end of the week as additional upper disturbances move
past. Moisture will try to return over the weekend with another
chance for a few showers or storms by early next week.
&&
.DISCUSSION...
A review of pre dawn water vapor imagery reveals an approaching
upper low over southern Nevada with vort energy diving into the
base of the trough along with increasing southwest flow over
western Arizona. As this upper low shifts eastward over Arizona
and New Mexico today and tonight, the Borderland looks primed for
some rather strong winds. Lee cyclogenesis over eastern Colorado
and it's associated lee trough will tighten surface gradients
across the region today while gust potential increases due to deep
mixing to around 550 mb through the afternoon. Wind speeds will
easily manage to reach wind advisory criteria across most of the
area today with a Pacific cold front sweeping past before sunset.
In general this system will keep temps quite a bit cooler than the
previous couple of days.
This system will also bring a slight risk for thunderstorms to
our northern zones this afternoon (most of which should be dry
storms due to very dry low levels of the atmosphere). Steep low
and mid level lapse rates will result with the passage of the
upper low. Models are indicating some weak instability as a
result. In addition, the region will be situated in the left front
quad of the jet as it rounds the base of the trough today helping
generate lift needed for a few storms. Dry lightning and strong
downburst winds will be the primary threat from any storms that
manage to develop. This will add to the already critical fire
weather conditions that will exist this afternoon due to very low
humidities and strong surface winds.
By Wednesday the initial upper low will be lifting out as another
upper circulation drops into Great Basin and central Rockies. This
will keep things breezy for our area with this next upper low
bringing another rather windy day Thursday as it passes just to
our north. Moisture looks to stay limited with this system as well
with only a slight chance for precip across the higher terrain of
the north.
In the wake of this system a back door cold front will arrive
later Friday allowing our low level flow to become more easterly.
With time enough low level moisture should move in from the south
and east to bring an additional chance for some showers or storms
mainly along and east of the Rio Grande early next week.
&&
.AVIATION...
An upper level storm system will bring strong and gusty winds to
the region today with a cold front sweeping past prior to sunset.
VFR conditions should prevail for most terminals with P6SM SCT100
through roughly 00Z. Winds 25030G40KT will be common 18Z thru 00Z
with a general shift to 29025G35KT with frontal passage 00Z thru
04Z. Some BLDU will be possible 20Z thru 00Z with periods of 3SM
visibility.
&&
.FIRE WEATHER...
Critical fire weather conditions are expected across the region
today as winds increase from the southwest and relative humidity
values plunge. There will also be the threat for a few mainly dry
storms over the Gila and Sacramentos that could bring additional
gusty winds as well as dry lightning strikes. As the storm system
responsible for all this pulls away Wednesday, another upper low
will be dropping into the western US. This will keep windy
conditions in place for a few more days. Critical fire weather
conditions will be possible again Wednesday and even Thursday
(especially east of the Rio Grande) as the air mass remains very
dry. A back door front will allow for the return of some low
level moisture over the weekend with a chance for a few showers or
storms early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 79 56 84 61 / 0 0 0 0
Sierra Blanca 79 53 83 54 / 0 0 0 0
Las Cruces 74 44 80 52 / 0 0 0 0
Alamogordo 77 43 79 54 / 0 0 0 0
Cloudcroft 52 32 56 39 / 30 10 0 0
Truth or Consequences 73 47 78 53 / 0 0 0 0
Silver City 65 41 72 48 / 20 0 0 0
Deming 75 42 80 50 / 0 0 0 0
Lordsburg 71 41 79 49 / 0 0 0 0
West El Paso Metro 77 55 82 62 / 0 0 0 0
Dell City 85 49 86 49 / 0 0 0 0
Fort Hancock 83 55 88 55 / 0 0 0 0
Loma Linda 72 51 77 57 / 0 0 0 0
Fabens 81 56 86 58 / 0 0 0 0
Santa Teresa 77 51 82 58 / 0 0 0 0
White Sands HQ 74 52 79 60 / 0 0 0 0
Jornada Range 75 39 78 47 / 0 0 0 0
Hatch 76 42 80 49 / 0 0 0 0
Columbus 75 48 82 55 / 0 0 0 0
Orogrande 77 50 81 60 / 0 0 0 0
Mayhill 64 37 68 45 / 20 0 0 0
Mescalero 64 37 67 43 / 20 10 0 0
Timberon 61 33 65 41 / 30 0 0 0
Winston 65 33 69 41 / 10 0 0 0
Hillsboro 70 39 76 47 / 10 0 0 0
Spaceport 75 41 81 45 / 0 0 0 0
Lake Roberts 64 33 70 37 / 20 0 0 0
Hurley 67 38 73 44 / 10 0 0 0
Cliff 70 35 75 46 / 10 0 0 0
Mule Creek 65 37 71 46 / 10 0 0 0
Faywood 70 38 74 46 / 10 0 0 0
Animas 73 43 82 51 / 0 0 0 0
Hachita 74 41 81 48 / 0 0 0 0
Antelope Wells 75 45 83 53 / 0 0 0 0
Cloverdale 69 45 75 52 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
NMZ110>113.
Wind Advisory from noon today to 8 PM MDT this evening for
NMZ401>417.
TX...Red Flag Warning from noon today to 8 PM MDT this evening for
TXZ055-056.
Wind Advisory from noon today to 8 PM MDT this evening for
TXZ418>424.
&&
27-LaneyHazardous weather outlook, May 16, 3:05 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
405 AM MDT Tue May 16 2017
NMZ401>417-TXZ418>424-171015-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
405 AM MDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
A wind advisory is in effect this afternoon. Strong winds will
develop through the day with west and southwest winds of 30 to 35
mph and gusts to 50 mph or higher. This will result in some local
blowing dust with visibilities dropping to between 2 and 3 miles
in spots causing hazardous driving conditions.
Critical fire weather conditions are expected for all of the
lowlands with a slight chance for a few thunderstorms over the
mountains where dry lightning could occur along with strong
downburst winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional upper level disturbances will bring breezy to windy
conditions to the area Wednesday through Friday. Critical fire
weather conditions could occur again due to strong winds and low
humidities.
Low level moisture return could lead to a few showers or storms
mainly along and east of the Rio Grande late this weekend and
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Laney
In the hours before
Special weather statement, May 16, 11:08 AM MST, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
1208 PM MDT TUE MAY 16 2017
NMZ409>413-161900-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
1208 PM MDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND CENTRAL
DONA ANA COUNTIES UNTIL 100 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Radium Springs, or 8 miles northwest of Leasburg,
moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Leasburg, Jornada Range, Radium Springs and Lookout Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 10714 3247 10727 3292 10671 3262 10650
TIME...MOT...LOC 1808Z 235DEG 46KT 3250 10701
TRIPOLI
High Wind, Central Tularosa Basin
- When
- May 16, 12:00 PM MST to 2:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A peak gust of 65 mph was reported at two mesonet sites loacated 19 miles west-northwest of Tularosa and 22 miles northwest of Tularosa.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- May 16, 5:09 PM MST to 6:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A 58 mph gust was recorded on a Weather Underground site located 1 mile south of Sunspot.
High Wind, Otero Mesa
- When
- May 16, 6:37 PM MST to 7:00 PM MST
- Where
- Otero Mesa forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A RAWS site located 28 miles east-northeast of Orogrande reported a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700556, 700558, 700557.